Alert archive / Texas / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 169, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this severe thunderstorm warning at Jun 12, 2017, 6:08 PM CDT for 4 counties in Texas. It was in force for 52 min. 13 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 12, 2017, 6:08 PM CDT (23:08 UTC)
- Expired
- Jun 12, 2017, 7:00 PM CDT
- In force
- 52 min
- Issued by
- NWS Midland/Odessa, TX
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 70.0 mph
Counties Andrews County, TX, Ector County, TX, Martin County, TX, Midland County, TX
The radar
The Midland/Odessa radar (KMAF), 11 km from the middle of the area, began a volume at 23:09 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 12, 6:14 PM CDT | TSTM WND GST 68 | 5 Ne Odessa, TX | |
| Jun 12, 6:15 PM CDT | TSTM WND GST 72 | Odessa, TX | GOLF BALL SIZE HAIL ALSO OCCURRED WITH THE STRONG WINDS. |
| Jun 12, 6:15 PM CDT | HAIL 2 | 2 Nne Odessa, TX | REPORTED AT PERMIAN HIGH SCHOOL. |
| Jun 12, 6:18 PM CDT | HAIL 1 | 4 S Odessa, TX | ALSO 1 INCH TREE LIMBS DOWNED. |
| Jun 12, 6:21 PM CDT | HAIL 1.75 | 3 N Odessa, TX | |
| Jun 12, 6:23 PM CDT | TSTM WND DMG | 8 W Midland, TX | TREE BRANCH DOWN APPROX. 8IN IN DIAMETER. |
| Jun 12, 6:23 PM CDT | HAIL 1.25 | 10 E Odessa, TX | |
| Jun 12, 6:25 PM CDT | HAIL 1 | 10 E Odessa, TX | |
| Jun 12, 6:31 PM CDT | TSTM WND GST 63 | 8 W Midland, TX | |
| Jun 12, 6:31 PM CDT | TSTM WND GST 66 | 8 W Midland, TX | |
| Jun 12, 6:35 PM CDT | HAIL 1 | 8 W Midland, TX | AT NWS MIDLAND/ODESSA |
| Jun 12, 6:36 PM CDT | TSTM WND DMG | 8 W Midland, TX | TREE BRANCH DOWN APPROX. 18IN IN DIAMETER. |
| Jun 12, 6:43 PM CDT | TSTM WND GST 65 | 5 Nw Midland, TX |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 13 storm reports to this severe thunderstorm warning; the first came 6 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Midland Regional, TX (KMAF), launched 12:00Z, 11.1 hours before the alert went out and 10 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 732 J/kg
- Mixed-layer CIN
- -431 J/kg
- Mixed-layer LCL
- 1579 m above ground
- 0-6 km bulk shear
- 12 kt
- 0-1 km storm-relative helicity
- 159 m²/s²
- 0-3 km storm-relative helicity
- 163 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
257
WUUS54 KMAF 122308
SVRMAF
TXC003-135-317-329-130000-
/O.NEW.KMAF.SV.W.0169.170612T2308Z-170613T0000Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Midland/Odessa TX
608 PM CDT MON JUN 12 2017
The National Weather Service in Midland has issued a
* Severe Thunderstorm Warning for...
Eastern Ector County in western Texas...
Southeastern Andrews County in western Texas...
Northwestern Midland County in western Texas...
Southwestern Martin County in western Texas...
* Until 700 PM CDT
* At 606 PM CDT, a severe thunderstorm was located near West Odessa,
moving northeast at 35 mph.
HAZARD...70 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect considerable
tree damage. Wind damage is also likely to mobile homes,
roofs, and outbuildings.
* Locations impacted include...
Midland, Odessa, West Odessa, Midland International Air and Space
Port, Mission Dorado, Odessa Schelemeyer Field, Warfield and
Midland Airpark.
THIS INCLUDES Interstate 20 between mile markers 104 and 148.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3167 10240 3177 10258 3220 10245 3233 10207
3206 10191
TIME...MOT...LOC 2306Z 214DEG 31KT 3180 10244
HAIL...1.25IN
WIND...70MPH
$$
103 follow-up statements
166
WWUS54 KMAF 122329
SVSMAF
Severe Weather Statement
National Weather Service Midland/Odessa TX
629 PM CDT MON JUN 12 2017
TXC003-135-317-329-130000-
/O.CON.KMAF.SV.W.0169.000000T0000Z-170613T0000Z/
Ector TX-Andrews TX-Midland TX-Martin TX-
629 PM CDT MON JUN 12 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 700 PM CDT
FOR NORTHEASTERN ECTOR...SOUTHEASTERN ANDREWS...NORTHWESTERN MIDLAND
AND SOUTHWESTERN MARTIN COUNTIES...
At 628 PM CDT, a severe thunderstorm was located near Midland
International Air and Space Port, or near Odessa, moving northeast at
40 mph.
HAZARD...70 mph wind gusts and half dollar size hail.
SOURCE...Winds gusting to 70 mph have been observed with this storm.
IMPACT...Hail damage to vehicles is expected. Expect considerable
tree damage. Wind damage is also likely to mobile homes,
roofs, and outbuildings.
Locations impacted include...
Midland, Odessa, West Odessa, Midland International Air and Space
Port, Mission Dorado, Odessa Schelemeyer Field, Warfield and Midland
Airpark.
THIS INCLUDES Interstate 20 between mile markers 115 and 148.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3174 10232 3190 10249 3220 10245 3233 10207
3206 10191
TIME...MOT...LOC 2328Z 227DEG 35KT 3191 10225
HAIL...1.25IN
WIND...70MPH
$$
10335
WWUS54 KMAF 122338
SVSMAF
Severe Weather Statement
National Weather Service Midland/Odessa TX
638 PM CDT MON JUN 12 2017
TXC003-135-317-329-130000-
/O.CON.KMAF.SV.W.0169.000000T0000Z-170613T0000Z/
Ector TX-Andrews TX-Midland TX-Martin TX-
638 PM CDT MON JUN 12 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 700 PM CDT
FOR NORTHEASTERN ECTOR...SOUTHEASTERN ANDREWS...NORTHWESTERN MIDLAND
AND SOUTHWESTERN MARTIN COUNTIES...
At 637 PM CDT, a severe thunderstorm was located over Midland
International Air and Space Port, or near Midland, moving northeast
at 40 mph.
HAZARD...70 mph wind gusts and half dollar size hail.
SOURCE...70 mph winds and half dollar size hail has been observed at
the Midland airport.
IMPACT...Hail damage to vehicles is expected. Expect considerable
tree damage. Wind damage is also likely to mobile homes,
roofs, and outbuildings.
Locations impacted include...
Midland, Odessa, West Odessa, Midland International Air and Space
Port, Mission Dorado, Odessa Schelemeyer Field, Warfield and Midland
Airpark.
THIS INCLUDES Interstate 20 between mile markers 115 and 148.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3174 10232 3190 10249 3220 10245 3233 10207
3206 10191
TIME...MOT...LOC 2337Z 227DEG 35KT 3197 10218
HAIL...1.25IN
WIND...70MPH
$$
10258
WWUS54 KMAF 122354
SVSMAF
Severe Weather Statement
National Weather Service Midland/Odessa TX
654 PM CDT MON JUN 12 2017
TXC003-135-317-329-130004-
/O.EXP.KMAF.SV.W.0169.000000T0000Z-170613T0000Z/
Ector TX-Andrews TX-Midland TX-Martin TX-
654 PM CDT MON JUN 12 2017
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN ECTOR...
SOUTHEASTERN ANDREWS...NORTHWESTERN MIDLAND AND SOUTHWESTERN MARTIN
COUNTIES WILL EXPIRE AT 700 PM CDT...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning will be allowed to expire.
LAT...LON 3174 10232 3190 10249 3220 10245 3233 10207
3206 10191
TIME...MOT...LOC 2354Z 214DEG 31KT 3209 10209
$$
10What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 12, 6:04 PM CDT, 4 minutes earlier.
Area forecast discussion, Jun 12, 6:04 PM CDT, 4 minutes before
Area Forecast Discussion National Weather Service Midland/Odessa TX Issued by National Weather Service SAN ANGELO TX 604 PM CDT Mon Jun 12 2017 .AVIATION... 00Z TAF Issuance Isolated to scattered showers and thunderstorms will continue across portions of the Trans Pecos region and Permian Basin, with most convection dissipating by mid evening. VCTS groups were included at KMAF, KINK, and KFST, where the best chance of thunderstorms exists. Any thunderstorms may result in reduced visibilities along with the possibility of hail and gusty winds. Otherwise, VFR conditions are forecast to prevail through the next 24 hours. Gusty south winds will decrease to 6 to 12 knots by mid to late evening. Daniels && .PREV DISCUSSION... /issued Issued by National Weather Service SAN ANGELO TX/ DISCUSSION... Not many changes to the current forecast as the ridge rules. WV imagery shows the west coast upper trough has begun its NE trajectory, and centered over the junction of NV/UT/ID. Further south, the upper ridge remains centered over Durango, Mexico, and nosing NE into Texas. Surface obs/analysis shows the dryline backed up against the western mountains, and this feature should begin mixing east at any time. Despited warm temperatures aloft, convergence along the dryline was enough to initiate convection over the lower Trans Pecos/Big Bend yesterday afternoon. H7 temperatures on today's 12Z KMAF RAOB came in about 1C cooler than yesterday, so a repeat of isolated activity seems likely this afternoon/evening, as well as the next couple of days. Forecast soundings yield CAPEs in excess of 2000 J/kg and steep lapse rates each afternoon, and deep layer shear increasing Tue/Wed for organized convection along the dryline. Wet-bulb zero heights are getting to the upper limit for large hail, but high CCLs will leave the door open for damaging winds, and we'll mention this in the HWO. As the west coast trough ejects up into Canada, the Mexican ridge will begin building north into the SW CONUS, dominating the extended forecast. This will keep the thermal ridge axis generally just west of the CWA, allowing continued triple-digit temps many locations each afternoon. && .PRELIMINARY POINT TEMPS/POPS... Big Spring 73 98 73 99 / 20 10 10 20 Carlsbad 68 103 67 103 / 10 10 10 10 Dryden 74 99 76 100 / 10 10 10 10 Fort Stockton 73 101 73 100 / 10 10 10 20 Guadalupe Pass 69 94 68 96 / 10 10 10 10 Hobbs 69 98 67 99 / 10 10 10 10 Marfa 63 94 61 96 / 10 10 10 10 Midland Intl Airport 74 100 74 100 / 20 20 20 20 Odessa 73 100 74 100 / 10 10 10 20 Wink 72 103 73 103 / 10 10 10 10 && .MAF WATCHES/WARNINGS/ADVISORIES... NM...None. TX...None. &&
Hazardous weather outlook, Jun 12, 3:33 PM CDT, 2 hours 35 minutes before
Hazardous Weather Outlook National Weather Service Midland/Odessa TX Issued by National Weather Service SAN ANGELO TX 333 PM CDT Mon Jun 12 2017 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-132045- Guadalupe Mountains of Eddy County-Eddy County Plains- Northern Lea County-Central Lea County-Southern Lea County-Gaines- Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell- Van Horn and Highway 54 Corridor-Reeves County and Upper Trans Pecos- Loving-Winkler-Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan- Davis/Apache Mountains Area-Pecos-Presidio Valley-Marfa Plateau- Big Bend Area-Terrell-Guadalupe Mountains- 333 PM CDT Mon Jun 12 2017 /233 PM MDT Mon Jun 12 2017/ This hazardous weather outlook is for portions of southeast New Mexico, southwest Texas and western Texas. .DAY ONE...THIS AFTERNOON AND TONIGHT Near critical fire weather conditions will persist in the Guadalupe Mountains and portions of southeast New Mexico into the evening until wind speeds decrease. A few strong, if not severe, thunderstorms are possible this afternoon and evening across portions of the lower Trans Pecos and Permian Basin. Strong winds, hail, brief heavy rainfall, and occasional lightning strikes are possible with these storms. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY Near critical fire weather conditions are possible for a few hours Tuesday and Wednesday afternoon across portions of the Guadalupe Mountains and southeast New Mexico. A few strong to severe thunderstorms will be possible Tuesday and Wednesday afternoon and evening across portions of the lower Trans Pecos and Permian Basin. Strong winds, hail, brief heavy rainfall, and frequent lightning strikes are possible with these storms. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service Office in Midland, can be found on the internet at... http://weather.gov/midland
In the hours before
Special weather statement, Jun 12, 2:23 PM CDT, 3 hours 45 minutes before
Special Weather Statement National Weather Service MIDLAND TX Issued by National Weather Service San Angelo TX 223 PM CDT MON JUN 12 2017 TXZ058-074-122000- Reeves County and Upper Trans Pecos TX- Davis/Apache Mountains Area TX- 223 PM CDT MON JUN 12 2017 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL REEVES AND EAST CENTRAL JEFF DAVIS COUNTIES UNTIL 300 PM CDT... At 221 PM CDT, Doppler radar was tracking a strong thunderstorm roughly 16 miles north of Fort Davis, moving slowly east. Half inch hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Toyahvale, Balmorhea State Park. LAT...LON 3070 10391 3091 10394 3098 10364 3071 10357 TIME...MOT...LOC 1921Z 261DEG 5KT 3082 10381 sn
Special weather statement, Jun 12, 3:29 PM CDT, 2 hours 39 minutes before
Special Weather Statement
National Weather Service MIDLAND TX
Issued by National Weather Service San Angelo TX
329 PM CDT MON JUN 12 2017
TXZ058-075-122115-
Reeves County and Upper Trans Pecos TX-Pecos TX-
329 PM CDT MON JUN 12 2017
...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL PECOS AND SOUTH
CENTRAL REEVES COUNTIES UNTIL 415 PM CDT...
At 328 PM CDT, Doppler radar was tracking a strong thunderstorm 14
miles southeast of Saragosa, or 25 miles northeast of Fort Davis,
moving east at 10 mph.
Dime size hail and wind gusts up to 50 mph will be possible with this
storm.
This storm will remain over mainly rural areas of west central Pecos
and south central Reeves Counties.
LAT...LON 3108 10352 3104 10314 3061 10336 3081 10366
3084 10368
TIME...MOT...LOC 2028Z 266DEG 8KT 3083 10354
snSpecial weather statement, Jun 12, 4:30 PM CDT, 1 hour 38 minutes before
Special Weather Statement National Weather Service MIDLAND TX Issued by National Weather Service San Angelo TX 430 PM CDT MON JUN 12 2017 TXZ075-122230- Pecos TX- 430 PM CDT MON JUN 12 2017 ...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL PECOS COUNTY UNTIL 530 PM CDT... At 429 PM CDT, Doppler radar was tracking a strong thunderstorm 9 miles northeast of Hovey, or 25 miles southwest of Fort Stockton, moving east at 20 mph. Half inch hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Sierra Madera. LAT...LON 3078 10327 3066 10279 3039 10305 3060 10334 TIME...MOT...LOC 2129Z 291DEG 15KT 3067 10324 sn
Special weather statement, Jun 12, 5:14 PM CDT, 54 minutes before
Special Weather Statement National Weather Service MIDLAND TX Issued by National Weather Service San Angelo TX 514 PM CDT MON JUN 12 2017 TXZ075-122300- Pecos TX- 514 PM CDT MON JUN 12 2017 ...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL PECOS COUNTY UNTIL 600 PM CDT... At 513 PM CDT, Doppler radar was tracking a strong thunderstorm 13 miles northeast of Fort Stockton-Pecos County Airport, or 13 miles northeast of Fort Stockton. this storm was nearly stationary. Nickel size hail and wind gusts of 50 to 55 mph will be possible with this storm. Locations impacted include... Fort Stockton and Fort Stockton-Pecos County Airport. LAT...LON 3086 10295 3117 10293 3121 10258 3084 10262 TIME...MOT...LOC 2213Z 279DEG 3KT 3107 10278 sn
Special weather statement, Jun 12, 5:39 PM CDT, 29 minutes before
Special Weather Statement National Weather Service MIDLAND TX Issued by National Weather Service San Angelo TX 539 PM CDT MON JUN 12 2017 TXZ075-122330- Pecos TX- 539 PM CDT MON JUN 12 2017 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL PECOS COUNTY UNTIL 630 PM CDT... At 539 PM CDT, Doppler radar was tracking a strong thunderstorm 12 miles east of Fort Stockton, moving southeast at 15 mph. Dime size hail and wind gusts up to 50 mph will be possible with this storm. This storm will remain over mainly rural areas of central Pecos County. LAT...LON 3087 10280 3104 10270 3087 10232 3064 10249 TIME...MOT...LOC 2239Z 302DEG 14KT 3091 10267 sn
Special weather statement, Jun 12, 5:41 PM CDT, 27 minutes before
Special Weather Statement National Weather Service MIDLAND TX Issued by National Weather Service San Angelo TX 541 PM CDT MON JUN 12 2017 TXZ075-122345- Pecos TX- 541 PM CDT MON JUN 12 2017 ...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL PECOS COUNTY UNTIL 645 PM CDT... At 541 PM CDT, Doppler radar was tracking a strong thunderstorm 7 miles east of Hovey, or 25 miles north of Marathon, moving east at 10 mph. Half inch hail and wind gusts up to 50 mph will be possible with this storm. This storm will remain over mainly rural areas of west central Pecos County. LAT...LON 3063 10339 3081 10295 3051 10295 3048 10318 TIME...MOT...LOC 2241Z 252DEG 10KT 3059 10324 sn
The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 12, 2:23 PM CDT | Special Weather Statement | MAF | Jeff Davis | 37 min |
| Jun 12, 3:29 PM CDT | Special Weather Statement | MAF | 46 min | |
| Jun 12, 3:49 PM CDT | Severe Thunderstorm Warning | MAF | Pecos, Reeves | 56 min |
| Jun 12, 4:09 PM CDT | Severe Thunderstorm Warning | MAF | Pecos | 66 min |
| Jun 12, 4:30 PM CDT | Special Weather Statement | MAF | Pecos | 60 min |
| Jun 12, 4:54 PM CDT | Severe Thunderstorm Warning | MAF | Crane, Pecos, Ward | 66 min |
| Jun 12, 5:14 PM CDT | Special Weather Statement | MAF | Pecos | 46 min |
| Jun 12, 5:34 PM CDT | Severe Thunderstorm Warning | MAF | Crane, Ector | 56 min |
| Jun 12, 5:39 PM CDT | Special Weather Statement | MAF | Pecos | 51 min |
| Jun 12, 5:41 PM CDT | Special Weather Statement | MAF | Pecos | 64 min |
| Jun 12, 6:19 PM CDT | Areal Flood Advisory | MAF | Ector | 4 hr |
| Jun 12, 6:35 PM CDT | Areal Flood Advisory | MAF | Midland | 4 hr |
| Jun 12, 6:57 PM CDT | Special Weather Statement | MAF | Pecos | 48 min |
Nearby
Severe Thunderstorm Warnings in Texas, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.